High Wind, Logan County
- When
- December 5, 1:21 PM MST
- Where
- Logan County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
High winds developed over Logan and Weld Counties. Peak wind gusts included: 66 mph near Briggsdale, 65 mph near Seeley Lake, 60 mph at Greeley/Weld County Airport, with 59 mph at Crook and near Eaton.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High winds developed over Logan and Weld Counties. Peak wind gusts included: 66 mph near Briggsdale, 65 mph near Seeley Lake, 60 mph at Greeley/Weld County Airport, with 59 mph at Crook and near Eaton. Some tree damage was also observed near Seeley Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 5, 10:44 AM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1044 AM MST Mon Dec 5 2016 .UPDATE... Issued at 1045 AM MST Mon Dec 5 2016 Winds in the foothills failed to materialize this morning and don't see any mechanism that would lead to an increase in winds this morning so have cancelled the high wind warning. A few snow showers have developed along and east of the Continental Divide that may produce a quick shot of snow for elevations above 7,000 feet but given the strong downslope component of the flow do not expect much accumulation in those areas. Temperatures across the Plains and urban corridor look on track today topping out around 50 degrees with some sun and plenty of westerly low-level flow. Today will be the warmest day of the week before the weather turns much colder tomorrow. && .SHORT TERM...(Today and tonight) Issued at 335 AM MST Mon Dec 5 2016 Radar imagery has indicated an uptick in light snow over the higher mountains over the past hour as next ripple and jet streak moved into Northwest Colorado. This is a fast moving system has already some drying noted over southwest Wyoming and Northern Utah. Main concern this morning is the high wind potential over the foothills. Simulated imagery showing increased subsidence and drying between 12-15z over the Front Range. Meanwhile forecast soundings showing increased stability and strong mountain top inversion developing by 15z. This will help amplify the mountain wave and bring stronger winds down through the foothills. Cross sections showing cross barrier flow increasing to 50-60kt from NAM/RAP model data. The only negative factor for high winds is the upstream moisture along and west of the divide which may work to de-amplify the wave. However...feel there is enough subsidence moving in to bring high winds to wind prone areas in the foothills through the morning hours. Moisture in the mountains becomes more shallow by afternoon and even more so tonight. have trended to lowered pops for tonight with the brunt of the snow accumulations during the daytime hours. Looks like a 2-5 inch snowfall for the mountains today along with strong and gusty winds over mountain passes with blow snow. Across lower elevations...one more mild day given the downslope flow this morning with highs reached by early afternoon. Should again see some 50s noted over the urban corridor with the enhanced downslope flow with strong surface gradient across Colorado. No precip expected over lower elevations with the downslope flow and dry low levels. Initial surface cold front expected by late afternoon/early evening hours. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM MST Mon Dec 5 2016 Tuesday morning will begin fairly dry with only a slight chance of light snow in the high mountains as QG motion is downward still. As the next piece of energy moves towards the area in the afternoon and a surface low forms over southwestern Colorado, westerly 700 mb level flow turns southerly over the Palmer Divide and into the Denver area. This should shut off any potential for precipitation due to the drying effects. The better moisture to the north should be increasing snowfall over the mountains and potentially over the northern foothills and urban corridor. A secondary cold push, increasing easterly upslope flow and a bullseye of moderate upward QG motion will be over the forecast area Tuesday evening - when snowfall rates are expected to be the highest. Moderate to heavy snow will likely occur over the mountains during the evening with favored flow and cold advection. Nighttime travel may be difficult in the high country. The QG decreases quite a bit after midnight, however model soundings over the plains show instability increasing whereas there is a slight stable layer during the evening - so snowfall rates could increase or stay about the same after midnight. Model trends have been interesting though, with the latest NAM decreasing snowfall amounts, significantly over the Denver area. Whereas the GFS has increased. Temperatures should only warm into the mid 20s Tuesday, so really it will depend on the surface to 700mb wind direction and whether the upper dynamics will overcome any drying. Temperatures are expected to drop into the single digits over the plains overnight and below zero in the mountains to increase snow- to-liquid ratios. The upper trough will push east Wednesday, but upslope flow and cold temperatures will squeeze out all remaining liquid out of the system. Highs will likely be in the single digits to teens across the area. Should see snow coming to an end in the late morning to early afternoon. Right now, thinking will be snowfall amounts of 5 to upwards of 15 inches for the mountains, with highest values over the Front Range mountains, especially over Larimer and Jackson counties. Thinking 1 to 5 inches over the plains with the higher values towards the northern urban corridor and lower values toward Limon and areas south. Confidence in the numbers however is low due to the conflicting model trends, and dependence on how far those southerly 700 mb winds will push and how long it will last. As the system departs, clearing skies will allow lows overnight to drop below zero across the area Wednesday night and Thursday morning, with areas in the mountains seeing close to 20 below in some places. Upper ridging will build in Thursday though high surface pressure will slow much warming. Flow aloft will become zonal over the area through the week with a series of shortwaves and Pacific moisture expected to keep snow in the forecast over the mountains each day. Temperatures will be warming though back to seasonal averages. A more significant shortwave on Friday night into Saturday will be more accumulating snow to the mountains and may bring some precipitation back to the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1045 AM MST Mon Dec 5 2016 Strong and gusty westerly winds today should continue through the afternoon at the metro area terminals today. Expecting a wind shift to around 320 degrees after 22Z with the arrival of the first shot of cold air at KDEN. After several hours of strong northwest winds, the flow should weaken overnight after 06Z at KDEN and after 04Z at KAPA. At KBJC wind should be 10 kts or less after about 01Z. Not expecting any ceiling or visibility restrictions through 00Z Wednesday (early Tuesday evening) but conditions could start to deteriorate not long after 00Z at the three terminals with the arrival of snow and lower clouds resulting from the low-level upslope flow and approach of the mid-level trough axis. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Schlatter SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Schlatter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1054 AM MST MON DEC 5 2016 COZ030>051-061800- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MST MON DEC 5 2016 SNOW AND VERY COLD AIR TO IMPACT COLORADO STARTING TUESDAY AFTERNOON THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WESTERLY WINDS OF 2O TO 40 MPH AND GUSTS UP TO 60 MPH CAN BE EXPECTED OVER THE HIGH MOUNTAIN PASSES AND FRONT RANGE FOOTHILLS THROUGH THIS AFTERNOON. GUSTY WEST WINDS WILL ALSO DEVELOP OVER THE NORTHEAST PLAINS BY LATER THIS MORNING WITH SPEEDS UP TO 40 MPH POSSIBLE. THE WINDS WILL DECREASE IN MOST AREAS OF THE FOOTHILLS AND PLAINS BY LATER THIS EVENING WITH THE ARRIVAL OF THE COLD FRONT THIS EVENING AND A SHIFT TO NORTH-NORTHWEST WINDS. OCCASIONAL LIGHT SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS TODAY ALONG AND NEAR THE CONTINENTAL DIVIDE ABOVE 7000 FEET ELEVATION THROUGH THE EARLY AFTERNOON WITH ACCUMULATIONS FROM A TRACE TO 2 INCHES. THIS ACTIVITY SHOULD DECREASE LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONGER SYSTEM WILL BRING COLDER TEMPERATURES AND ACCUMULATING SNOW THROUGH WEDNESDAY. A PERIOD OF HEAVIER SNOW WILL LIKELY OCCUR TUESDAY EVENING AND OVERNIGHT INTO WEDNESDAY. HAZARDOUS TRAVEL CONDITIONS WILL BE LIKELY OVER THE MOUNTAINS. 5 TO 12 INCHES MAY FALL OVER THE MOUNTAINS WHILE 2 TO 4 INCHES MAY FALL OVER THE PLAINS. THE BIG IMPACT WILL BE COLDER TEMPERATURES, ESPECIALLY WEDNESDAY AND WEDNESDAY NIGHT WHEN SKIES CLEAR, WITH READINGS 20 TO 30 DEGREES COLDER THAN AVERAGE. THURSDAY THROUGH SATURDAY WILL WARM BACK UP TO NEAR NORMAL TEMPERATURES. THE MOUNTAINS WILL CONTINUE TO SEE SOME LIGHT SNOW ACCUMULATION THROUGH THE WEEK, WITH ANOTHER SYSTEM TO BRING A BETTER CHANCE FOR ACCUMULATING SNOW FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER ANY HIGH WIND REPORTS WILL BE APPRECIATED.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
Several large branches were downed near Seeley Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666507, 666506.